SEARCH

SEARCH BY CITATION

Keywords:

  • abciximab;
  • epicutaneous test;
  • immunohistology;
  • T cell mediated eruption

A nonatopic woman, 54 years old, was referred for unstable angina. Coronary angiography revealed critical stenosis for which stenting was indicated, and which was performed under i.v. heparin and abciximab, infused for 12 h.

Nine days later the patient underwent a generalized exanthema with a cervicofacial swelling that persisted for several days. A fall in platelet count to 64 × 109/l was observed, in parallel with a rise of eosinophilia from 123/mm3 to 1000/mm3. The test for heparin antibodies was negative. The anomalies subsided during the following days and the patient was discharged. Since that time two coronary angiographies have been carried out without any incident.

Skin tests were carried out nine months and 11 months later. Prick tests, intradermal tests (IDT) and epicutaneous tests were performed and read at 20 min, 24 h, 48 h, 72 h for iodinated contrast media, heparins, danaparoid and low molecular weight (LMW) heparins, beta-blockers, perindopril and Reopro®, tested at 0.2 and 2 mg/ml.

At 48 h, only the IDT to Reopro® were positive to both concentrations. The histology showed a dense perivascular inflammatory infiltrate, mainly composed of lymphocytes. The whole population was CD45Ro+. Seventy percent of the cells were CD45Ra+, 60% were CD8+, 40% were CD4+. Numerous cells in the epidermis were CD1a+ with some identical cells sheathing the vessels. There were no deposits of immunoglobulins or of complement.

Abciximab is a platelet glycoprotein IIb/IIIa inhibitor. It is the fragment antigen binding portion of a chimeric human–murine monoclonal antibody. The binding to platelets is irreversible, lasting for the lifetime of the platelet, accounting for an extended biological half-life of more than 10 days (1). The immunogenicity of this presentation of abciximab may be postulated. The immunohistological study is compatible with a T cell mediated allergy. Seventy percent of cells are activated T cells, with a predominance of CD8+ cells. These features have been observed in drug skin reactions (2,3).

Thrombocytopenia is an adverse effect of abciximab, with an incidence of 4.2% to 5.2%, starting in the first 24 h (4,5). It occurred eight days later, unrelated to heparin: the search for heparin antibodies was negative, and besides this Reopro® inhibits heparin-induced aggregation (6,7). The eruption and the transient eosinophilia may favour an immunoallergic mechanism of this thrombopenia.

Sparse publications draw attention to an allergic risk of abciximab, despite the fact that anti-abciximab antibodies have been observed in 5.8% of cases receiving it (8). This is the first documented case of T cell mediated allergy to abciximab (9).

References

  1. Top of page
  2. References
  • 1
    Bishara AI, Hagmeyer KO. Acute profound thrombocytopenia following abciximab therapy. Ann Pharmacother 2000;34:924930.
  • 2
    Barbaud A, Béné MC, Faure G. Immunological physiopathology of cutaneous adverse drug reactions. Eur J Dermatol 1997;7:319323.
  • 3
    Gonzalez FJ, Leyva L, Posadas S, et al. Participation of T lymphocytes in cutaneous allergic reactions to drugs. Clin Exp Allergy 1998;28:36.
  • 4
    The EPIC investigators. Use of a monoclonal antibody directed against the platelet glycoprotein IIb/IIIa receptor in high-risk coronary angioplasty. N Eng J Med 1994;330:956961.
  • 5
    Dasgupta H, Blankenship JC, Wood GC, Frey CM, Demko SL, Menapace FJ. Thrombocytopenia complicating treatment with intravenous glycoprotein IIb/IIIa receptor inhibitors: a pooled analysis. Am Heart J 2000;140:206211.
  • 6
    May J, Abernethy M. Thrombocytopenia with the platelet aggregation inhibitor Reopro. NZ Med J 2000;;86:.
  • 7
    Mak KH, Kottke-Marchant K, Brooks LM, et al. Potential value of platelet GP IIb/IIIa antagonist for treating heparin induced thrombocytopenia. J Am Coll Cardiol 1996;27:316A.
  • 8
    Guzzo JA, Nichols TC. Possible anaphylactic reaction to abciximab. Catheter Cardiovasc Interv 1999;48:7173.
  • 9
    Johansson SGO, O'B Hourihane J, Bousquet J, et al. A revised nomenclature for allergy. An EAACI position statement from the EAACI nomenclature task force. Allergy 2001;56:813824.

Accepted for publication 6 November 2001